Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 101, NWS San Angelo, TX

May 8, 2016Coke County, Sterling County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at May 8, 2016, 3:54 PM CDT for Coke County, Sterling County, Texas. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2016, 3:54 PM CDT (20:54 UTC)
Expired
May 8, 2016, 4:45 PM CDT
In force
51 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Coke County, TX, Sterling County, TX

The radar

The San Angelo radar (KSJT), 59 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 3:55 PM CDTTSTM WND DMG11 Nne Broome, TXTREE LIMBS DOWN AT RESIDENCE ALONG HIGHWAY 158 APPROXIMATELY 4 MILES EAST OF THE COKE AND STERLING COUNTY LINE. STRONG WINDS LASTED FROM 350 UNTIL 400 PM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 1:42 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.9 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2016-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 326 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2016-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 279 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
326 J/kg
Mixed-layer CIN
-353 J/kg
Mixed-layer LCL
1537 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
279 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

661 
WUUS54 KSJT 082054
SVRSJT
TXC081-431-082145-
/O.NEW.KSJT.SV.W.0101.160508T2054Z-160508T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
354 PM CDT SUN MAY 8 2016

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COKE COUNTY IN WEST CENTRAL TEXAS...
  NORTHEASTERN STERLING COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 445 PM CDT

* AT 353 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES WEST OF
  SPENCE RESERVOIR NEAR PAINT CREEK RECREATION AREA...OR 14 MILES EAST
  OF STERLING CITY...MOVING EAST AT 40 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  SPENCE RESERVOIR NEAR PAINT CREEK RECREATION AREA AROUND 410 PM 
  CDT. 
  SANCO AROUND 415 PM CDT. 
  ROBERT LEE AROUND 420 PM CDT. 
  BLACKWELL AND BRONTE AROUND 435 PM CDT. 

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE THE
INTERSECTION OF HIGHWAY 158 AND RANCH ROAD 2059...OAK CREEK RESERVOIR...
THE INTERSECTION OF US-
277 AND HIGHWAY 70...THE INTERSECTION OF HIGHWAY 208 AND RANCH ROAD
2662 AND US-277 NEAR THE TOM GREEN-COKE COUNTY LINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3208 10086 3208 10024 3176 10023 3169 10024
      3171 10087
TIME...MOT...LOC 2053Z 255DEG 34KT 3188 10075 

HAIL...1.50IN
WIND...60MPH
 
$$
1 follow-up statement
838 
WWUS54 KSJT 082110
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
410 PM CDT SUN MAY 8 2016

TXC431-082119-
/O.CAN.KSJT.SV.W.0101.000000T0000Z-160508T2145Z/
STERLING TX-
410 PM CDT SUN MAY 8 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN STERLING COUNTY
IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
WEST CENTRAL TEXAS.

LAT...LON 3208 10082 3208 10024 3176 10023 3169 10024
      3171 10082
TIME...MOT...LOC 2109Z 249DEG 39KT 3195 10053 

$$

TXC081-082145-
/O.CON.KSJT.SV.W.0101.000000T0000Z-160508T2145Z/
COKE TX-
410 PM CDT SUN MAY 8 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR COKE COUNTY...

AT 409 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SANCO...OR NEAR
ROBERT LEE...MOVING EAST AT 45 MPH.

HAZARD...70 MPH WIND GUSTS AND PING PONG BALL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
         CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO 
         MOBILE HOMES...ROOFS...AND OUTBUILDINGS. 

THIS SEVERE STORM WILL BE NEAR...
  BLACKWELL AROUND 430 PM CDT. 

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE THE
INTERSECTION OF HIGHWAY 158 AND RANCH ROAD 2059...OAK CREEK RESERVOIR...
THE INTERSECTION OF US-
277 AND HIGHWAY 70...THE INTERSECTION OF HIGHWAY 208 AND RANCH ROAD
2662 AND US-277 NEAR THE TOM GREEN-COKE COUNTY LINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3208 10082 3208 10024 3176 10023 3169 10024
      3171 10082
TIME...MOT...LOC 2109Z 249DEG 39KT 3195 10053 

HAIL...1.50IN
WIND...70MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:34 PM CDT, 20 minutes earlier.

Area forecast discussion, May 8, 3:34 PM CDT, 20 minutes before
Area Forecast Discussion
National Weather Service SAN ANGELO TX
334 PM CDT SUN MAY 8 2016

.SHORT TERM...
(Tonight and Monday)

Dryline storms rapidly developing this afternoon across the
eastern Permian Basin and western Concho Valley. TTU WRF and the
latest HRRR showed this nicely, and indicate that the storms
should continue to increase in coverage through the evening hours,
with perhaps another round developing after 06Z as the cold front
plows into the area. Storms should shift east out of the area
after sunrise Monday as drier air works it way in from the west.

.LONG TERM...
(Monday Night through Sunday)

Upper level shortwave trough exits to the east and leaves dry
conditions for Monday Night. However, could see a few storms
develop across the far southeast counties on Tuesday and Tuesday
Night as the low level moisture returns just ahead of anotherweak
shortwave. Better coverage of storms possible Wednesday and
Thursday as a cold front moves into the area. Upper level ridge
tries to build into the Southern Rockies for the weekend,
producing northwest flow across the Southern Plains. Combine this
with a dryline from the Panhandle to the Permian Basin and this
sets the stage for more convection possible for next Saturday and
Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 63  86  59  94 /  60  10   0   0
San Angelo 	 64  89  58  93 /  50  10   0   5
Junction 	 66  91  61  92 /  40  10   5  20

&&

.SJT Watches/Warnings/Advisories...
None.
&&

07/07
Hazardous weather outlook, May 8, 2:03 PM CDT, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
203 PM CDT SUN MAY 8 2016

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-091915-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
203 PM CDT SUN MAY 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED ACROSS MUCH
OF WEST CENTRAL TEXAS LATE THIS AFTERNOON AND THIS EVENING. LARGE
HAIL LARGER THAN GOLF BALL SIZE HAIL AND DAMAGING WINDS ARE THE
MOST LIKELY THREATS...ALTHOUGH AN ISOLATED TORNADO IS POSSIBLE AS
WELL. THESE STORMS WILL LIKELY CONTINUE WELL INTO THE EVENING
HOURS AND PERHAPS INTO THE OVERNIGHT HOURS AS WELL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY INTO
THURSDAY...AND AGAIN FRIDAY NIGHT INTO SATURDAY. A FEW STORMS
COULD BECOME SEVERE, WITH THE BEST POTENTIAL WEDNESDAY AND
WEDNESDAY NIGHT AS A COLD FRONT MOVES THROUGH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUESTED THIS AFTERNOON.

In the hours before

Special weather statement, May 8, 3:22 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
322 PM CDT SUN MAY 8 2016

TXZ054-066-113-127-128-082100-
JONES TX-RUNNELS TX-CALLAHAN TX-NOLAN TX-TAYLOR TX-
322 PM CDT SUN MAY 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CALLAHAN...TAYLOR
EAST CENTRAL NOLAN COUNTIES AND WEST CENTRAL CALLAHAN UNTIL 400 PM
CDT...

AT 321 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HAPPY VALLEY...
OR 15 MILES NORTH OF WINTERS...MOVING NORTHEAST AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  TUSCOLA AND VIEW AROUND 345 PM CDT.
  BUFFALO GAP AROUND 350 PM CDT.
  POTOSI AROUND 400 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE IMPACT...LAKE ABILENE...
CAMP TONKAWA...PUMPHREY...DRASCO...OVALO...KIRBY LAKE AND CAMP BUTMAN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
WEST CENTRAL TEXAS.

LAT...LON 3202 10008 3222 10026 3260 9983 3224 9946
TIME...MOT...LOC 2021Z 235DEG 30KT 3216 10005
Local storm report, May 8, 3:47 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
347 PM CDT SUN MAY 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     HAIL             SILVER                  32.07N 100.68W
05/08/2016  E1.75 INCH       COKE               TX   TRAINED SPOTTER

&&

EVENT NUMBER SJT1600106

PM

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 2:58 PM CDTSevere Thunderstorm WarningSJTSterling47 min
May 8, 3:19 PM CDTSevere Thunderstorm WarningSJTCoke, Nolan, Sterling41 min
May 8, 3:22 PM CDTSpecial Weather StatementSJTTaylor38 min
May 8, 3:29 PM CDTSevere Thunderstorm WarningSJTTaylor46 min
May 8, 3:39 PM CDTSevere Thunderstorm WarningSJTNolan51 min
May 8, 3:41 PM CDTSevere Thunderstorm WarningSJTCallahan, Jones, Shackelford, Taylor49 min
May 8, 3:53 PM CDTSevere Thunderstorm WarningSJTJones, Taylor52 min
May 8, 3:56 PM CDTSevere Thunderstorm WarningSJTNolan49 min
May 8, 4:14 PM CDTSevere Thunderstorm WarningSJTHaskell, Shackelford, Throckmorton46 min
May 8, 4:22 PM CDTSevere Thunderstorm WarningSJTHaskell, Jones36 min
May 8, 4:29 PM CDTSevere Thunderstorm WarningSJTNolan, Runnels, Taylor46 min
May 8, 4:35 PM CDTSevere Thunderstorm WarningSJTCoke, Irion, Sterling, Tom Green40 min
May 8, 4:37 PM CDTSevere Thunderstorm WarningSJTCallahan, Shackelford53 min
May 8, 4:56 PM CDTSevere Thunderstorm WarningSJTHaskell, Shackelford, Throckmorton28 min
May 8, 5:04 PM CDTSevere Thunderstorm WarningSJTCallahan, Jones, Shackelford, Taylor41 min
May 8, 5:12 PM CDTSevere Thunderstorm WarningSJTCoke, Irion, Sterling, Tom Green36 min
May 8, 5:35 PM CDTSevere Thunderstorm WarningSJTCallahan, Shackelford55 min
May 8, 5:45 PM CDTSpecial Weather StatementSJTRunnels60 min
May 8, 6:23 PM CDTSpecial Weather StatementSJTCallahan, Coleman, Taylor52 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.